Alert archive / Montana / Winter Storm Watches in 2016
Winter Storm Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at Oct 8, 2016, 1:55 PM MDT for 4 counties in Montana. It took effect at Oct 10, 2016, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 8, 2016, 1:55 PM MDT (19:55 UTC)
- In effect from
- Oct 10, 2016, 12:00 AM MDT
- Expired
- Oct 9, 2016, 2:05 PM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081 WWUS45 KMSO 081955 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 155 PM MDT SAT OCT 8 2016 MTZ002-092000- /O.NEW.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/ 155 PM MDT SAT OCT 8 2016 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING. * IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR DROPPING OUT OF CANADA POTENTIALLY CAUSING SNOW FROM SUNDAY NIGHT THROUGH MONDAY EVENING. SNOWFALL COULD BECOME FAIRLY INTENSE BY MONDAY MORNING CREATING LOW VISIBILITIES AND ACCUMULATING SNOW ON AREA ROADWAYS. * SNOW ACCUMULATIONS: 2 TO 5 INCHES IN THE VALLEYS WITH 8 TO 12 INCHES IN THE HIGHER TERRAIN...INCLUDING MARIAS PASS AND LOGAN PASS. * WINDS: EAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE $$ MTZ001-003-092000- /O.NEW.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/ 155 PM MDT SAT OCT 8 2016 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING. * IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR DROPPING OUT OF CANADA POTENTIALLY CAUSING SNOW FROM SUNDAY NIGHT THROUGH MONDAY EVENING. THE AREA OF BIGGEST CONCERN WILL BE HIGHWAY 93 FROM KALISPELL TO EUREKA. SNOWFALL COULD BECOME FAIRLY INTENSE BY MONDAY MORNING CREATING LOW VISIBILITIES AND ACCUMULATING SNOW ON AREA ROADWAYS. * SNOW ACCUMULATIONS: 1 TO 4 INCHES FROM KALISPELL TO EUREKA. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD VALLEY $$
2 follow-up statements
284 WWUS45 KMSO 090936 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 336 AM MDT SUN OCT 9 2016 MTZ002-110600- /O.UPG.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/ /O.NEW.KMSO.WS.W.0006.161010T0600Z-161011T0600Z/ 336 AM MDT SUN OCT 9 2016 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT MONDAY NIGHT. * THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING. * IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR DROPPING OUT OF CANADA CAUSING SNOW FROM SUNDAY NIGHT THROUGH MONDAY EVENING. SNOWFALL WILL BECOME FAIRLY INTENSE BY MONDAY MORNING CREATING LOW VISIBILITIES AND ACCUMULATING SNOW ON AREA ROADWAYS. * SNOW ACCUMULATIONS: 2 TO 5 INCHES IN THE VALLEYS WITH 8 INCHES OR MORE IN THE HIGHER TERRAIN...INCLUDING MARIAS PASS AND LOGAN PASS. BACK COUNTRY LOCATIONS AT HIGH ELEVATION MAY RECEIVE A FOOT OF SNOW. * WINDS: EAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE $$ MTZ001-003-110600- /O.CON.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/ 336 AM MDT SUN OCT 9 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING... * IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR DROPPING OUT OF CANADA POTENTIALLY CAUSING SNOW FROM SUNDAY NIGHT THROUGH MONDAY EVENING. THE AREA OF BIGGEST CONCERN WILL BE HIGHWAY 93 FROM KALISPELL TO EUREKA. SNOWFALL COULD BECOME FAIRLY INTENSE BY MONDAY MORNING CREATING LOW VISIBILITIES AND ACCUMULATING SNOW ON AREA ROADWAYS. * SNOW ACCUMULATIONS: 1 TO 4 INCHES FROM KALISPELL TO EUREKA. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON $$
241 WWUS45 KMSO 092005 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 205 PM MDT SUN OCT 9 2016 MTZ002-102015- /O.CON.KMSO.WS.W.0006.161010T0600Z-161011T0600Z/ 205 PM MDT SUN OCT 9 2016 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT MONDAY NIGHT... * THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING. * IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR DROPPING OUT OF CANADA CAUSING SNOW TONIGHT THROUGH MONDAY EVENING. SNOWFALL WILL BECOME FAIRLY INTENSE BY MONDAY MORNING CREATING LOW VISIBILITIES AND ACCUMULATIONS ON AREA ROADWAYS. * SNOW ACCUMULATIONS: 2 TO 5 INCHES IN THE VALLEYS WITH 8 INCHES OR MORE IN THE HIGHER TERRAIN...INCLUDING MARIAS PASS AND LOGAN PASS. BACK COUNTRY LOCATIONS AT HIGH ELEVATION MAY RECEIVE A FOOT OF SNOW. * WINDS: EAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE $$ MTZ001-003-102015- /O.UPG.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/ /O.NEW.KMSO.WW.Y.0043.161010T0600Z-161011T0600Z/ 205 PM MDT SUN OCT 9 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT MONDAY NIGHT. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * * IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR DROPPING OUT OF CANADA CAUSING SNOW TONIGHT THROUGH MONDAY EVENING. THE AREA OF BIGGEST CONCERN WILL BE HIGHWAY 93 FROM KALISPELL TO EUREKA. SNOWFALL COULD BECOME FAIRLY INTENSE BY MONDAY MORNING CREATING LOW VISIBILITIES AND ACCUMULATIONS ON AREA ROADWAYS. * SNOW ACCUMULATIONS: 1 TO 4 INCHES FROM KALISPELL TO EUREKA. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD VALLEY $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Oct 8, 4:00 AM MDT, 9 hours 55 minutes earlier.
Area forecast discussion, Oct 8, 4:00 AM MDT, 9 hours 55 minutes before
Area Forecast Discussion National Weather Service Missoula MT 400 AM MDT Sat Oct 8 2016 .DISCUSSION...Another overcast day is expected today with precipitation mainly over northwest Montana and along the Idaho Panhandle. A few showers will be possible across west central Montana but is expected to be fairly light. Precipitation will be the greatest this morning through about 3 pm this afternoon. The rain is expected to dissipate thereafter but, another wet system is expected to move in on Sunday. Sunday and Monday will be the first atmospheric river of the forecast to reach western Montana and central Idaho. By Monday morning, some locations in the Clearwater Mountains, Cabinet Mountains, Bob Marshall Wilderness, and Glacier National Park will have received an inch to a little more than an inch and a half of new rain. A cold front from east of the Continental Divide will bring cold air to northwest Montana Monday morning, causing a transition from rain to snow. Some back country locations in GNP may see around a foot of snow or more. Uncertainty on snow amounts is high due to the difficulty of timing of the transition from rain to snow, but expect difficult travel over Marias Pass and into West Glacier Sunday night and Monday morning. Snow showers will continue Monday. Tuesday, models dry out quickly, however, we raised the probability of precipitation to cover a slight chance of showers. The region will remain in unstable northwest flow after receiving a lot of moisture. This is a classic pattern for snow and rain showers, potentially forming into bands Tuesday afternoon, and it is a common model bias to dry it out too quickly. On Wednesday, a brief ridge of high pressure is expected to build over the region and will bring some sunny weather to the region. However, this break will be short lived as global models are in fairly good agreement with another and possibly stronger atmospheric river moving through on Friday. More weather systems are expected to follow for next weekend. && .AVIATION...Patchy Fog with pockets of dense fog is expected to affect area terminals such as KGPI and KMSO through mid morning. Reduced visibility and partial mountain obscurations are expected. Rain showers will be on the increase this morning especially at KGPI where periods of moderate rain is expected. Rain will be on the decline after about 08/2100Z. KMSO could also see a few passing rain showers but is expected to remain fairly light. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Winter Storm Watches in Montana, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.